Nebraska, 2011Winter Weather in Nebraska, December 3, 2011
December 3, 2011 · NWS FSD · 2 events in 2 counties and zones
5 inches in Dixon and Dakota Counties during the daytime and evening of December 3rd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow accumulated 2 to 3.5 inches in Dixon and Dakota Counties during the daytime and evening of December 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 3, 9:32 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Dec 3, 9:32 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 AM CST SAT DEC 3 2011
.DISCUSSION...
ADDED ANOTHER ROW OF COUNTIES TO THE ADVISORY AS UPPER LEVEL SUPPORT
HINTS THAT ACCUMULATIONS COULD BE JUST A SMIDGE FARTHER TO THE NORTH
AND WEST. THE MAIN CONCERNS WILL STILL BE A DRY LAYER IN THE
850-700MB LAYER INITIALLY...BUT BELIEVE FORCING WILL OVERCOME THIS
BY AFTERNOON...ESPECIALLY OVER NORTHWEST IOWA. ACCUMULATING SNOWS
FALLING AS FAR WEST AS BROKEN BOW NEBRASKA AT 15Z WHICH CORRELATES
WELL WITH THE EJECTING UPPER LEVEL WAVE IN EASTERN COLORADO. DO
BELIEVE MUCH OF THIS WESTERN EDGE WILL ERODE THROUGH THE DAY AS DRY
WILL WILL BE MORE DIFFICULT TO OVERCOME AWAY FROM THE BETTER MID AND
UPPER LEVEL FORCING.
AS THIS WAVE EJECTS NORTHEAST THE MID LEVEL THERMAL BAND WILL
TIGHTEN WHICH SHOULD AID IN INCREASING SNOWFALL INTENSITY. WITH
LITTLE INSTABILITY BELOW 850MB...BELIEVE THE BETTER FOCUS WILL BE IN
THE 800-700MB LAYER WHERE THERE IS A MINOR HINT THAT EPV COULD BE
NEGATIVE FOR AWHILE THROUGH EARLY AFTERNOON IN THE 700-600MB LAYER.
THE AXIS OF THE UPPER LEVEL DRY SLOT IS EXPECTED TO MOVE FROM AROUND
TEKAMAH NEBRASKA TO AROUND FORT DODGE IOWA LATE THIS AFTERNOON AND
EARLY THIS EVENING. THIS PLACES NORTHWEST IOWA IN A DECENT POSITION
TO CONTINUE SNOW INTO THE EVENING. ALSO OF NOTE...ON THE NORTHWEST
FRINGE OF THE BAND OF SNOW...FROM AROUND YANKTON TO SIOUX FALLS AND
WINDOM MINNESOTA...THE DEPTH OF THE DENDRITIC LAYER INCREASES TO
ABOUT 150MB THIS AFTERNOON SO WHILE THE BETTER FORCING IS TO THE
SOUTH AND EAST THE BETTER LIQUID SNOW RATIOS MAY BE ON THE BACK
SIDE. SO...WENT WITH ABOUT 11 OR 12:1 IN NORTHWEST IOWA AND CLOSER
TO 15:1 ALONG THE NORTHWEST EDGE. SO...STILL PLANNING ON KEEPING THE
REMAINDER OF THE AREA IN AN ADVISORY DUE TO THE LACK OF SIGNIFICANT
WINDS. /08
&&
.PREV DISCUSSION.../ISSUED AT 334 AM CST/
FRONTAL BOUNDARY PRESENTLY LOCATED THROUGH THE JAMES RIVER VALLEY
VERY EARLY THIS MORNING...AND CONTINUING TO MOVE SLOWLY EASTWARD.
CLOSEST RADAR RETURNS ARE SITUATED OVER SOUTHEASTERN
NEBRASKA/SOUTHWESTERN IOWA IN AREA OF STRONG LOW/MID LEVEL THETA E
ADVECTION WITH THE 850 MB JET. PRECIPITATION OVER THIS AREA IS IN
THE FORM OF RAIN WITH TEMPERATURES ALOFT AND AT SURFACE STILL PLUS 0
C. AS THE FRONTAL BOUNDARY MOVES TO THE EAST THROUGH THE EARLY
MORNING HOURS AND THE ATMOSPHERIC COLUMN COOLS...WOULD EXPECT ANY
RAIN TO CHANGE OVER TO SNOW. NOT A WHOLE LOT OF CHANGE IN THINKING
WITH REGARD TO TODAYS SYSTEM...WITH MODELS PRETTY CONSISTENT.
ANTICIPATE INCREASING MIDLEVEL FRONTOGENESIS ORIENTED ACROSS OUR
SOUTHEASTERN CWA THROUGH THE DAY AS A SHORTWAVE LIFTS OUT OF THE
CENTRAL/SOUTHERN ROCKIES DURING THAT TIME FRAME. THINK THAT MOST OF
THE PRECIPITATION IN OUR SOUTH WILL HOLD OFF UNTIL AROUND 15Z...THEN
REALLY PICK UP AFTER 18Z ACROSS THE SOUTHEAST WHEN OPTIMUM UPPER
LEVEL PV ADVECTION/-DIV Q/UPPER LEVEL DIVERGENCE BECOME COLLOCATED
OVER THAT AREA THROUGH 00Z. DO NOT ANTICIPATE SNOWFALL RATES TO GET
TOO OUT OF HAND IN OUR FAR SOUTHEAST...AS MIDLEVEL INSTABILITY IS
PRETTY WEAK WITH MIDLEVEL EPV VALUES BECOMING INCREASINGLY POSITIVE
THROUGH THE AFTERNOON.
STILL LOOKING AT 3 TO 5 INCHES OF SNOW ROUGHLY ALONG AND SOUTH OF A
LINE FROM SIOUX CITY TO SPIRIT LAKE...WITH RAPIDLY DIMINISHING
AMOUNTS BACK TO THE NORTH AND WEST OF THIS AREA WHERE DRIER AIR WILL
BE IN PLACE. DO THINK THAT AMOUNTS OF AROUND 6 INCHES WILL BE
POSSIBLE OVER THE FAR SOUTHEASTERN PORTIONS OF WOODBURY...IDA AND
BUENA VISTA COUNTIES...THOUGH THE NORTHERN PORTIONS OF THESE
COUNTIES WILL BE CLOSER TO 4 INCHES...SO KEPT WITH AN ADVISORY OVER
THOSE AREAS IN LIEU OF A WARNING. WINDS DO NOT LOOK TO BE AN
ISSUE...REMAINING IN THE 10 TO 15 KT RANGE IN THE LATE AFTERNOON
OVER THAT AREA. HIGHS WILL BE A DEGREE OR TWO EITHER SIDE OF 30.
FORCING WILL WANE AFTER 00Z THIS EVENING...WITH SNOW TAPERING OFF IN
OUR EAST BY 03Z TO 06Z. CLOUDS WILL DECREASE LATER IN THE
NIGHT...BUT MAY HOLD ON LONG ENOUGH TO KEEP TEMPERATURES FROM
COMPLETELY BOTTOMING OUT OVER SNOW COVERED AREAS...IN ADDITION TO
THE FACT THAT WINDS WILL STAY UP IN THE 10 KT RANGE THROUGH THAT
AREA DURING THE NIGHT. LOWS WILL BE IN THE LOWER TO MID TEENS.
SURFACE RIDGING TRIES TO BUILD INTO THE REGION ON SUNDAY...THOUGH A
SHORTWAVE DROPPING SOUTHWARD ON A NORTHWESTERLY UPPER LEVEL FLOW
COULD BRING SOME VERY LIGHT SNOW TO OUR NORTHWESTERN CWA LATE SUNDAY
AFTERNOON AND EVENING. THE BETTER FORCING WITH THIS SYSTEM REMAINS
OVER NORTH DAKOTA...SO NOT EXPECTING MUCH WITH THIS FEATURE. HIGHS
ON SUNDAY WILL RANGE FROM THE MID/UPPER 20S OVER SNOW COVERED AREAS
TO THE MID 30S THROUGH PORTIONS OF THE JAMES RIVER VALLEY WITH
BETTER MIXING AS A SURFACE TROUGH/FRONTAL BOUNDARY SWINGS INTO OUR
WEST DURING THE DAY.
COLDER AIR WILL FILTER INTO THE REGION BEHIND THIS SYSTEM...WITH
HIGHS ON MONDAY ONLY IN THE LOWER TO MID 20S ACROSS THE AREA.
SOUTHERLY FLOW RETURNS TO THE AREA ON TUESDAY BEHIND THE EXITING
HIGH PRESSURE...BRINGING SOME WARMING TO OUR WEST WITH HIGHS NEAR 30
THROUGH OUR SOUTH CENTRAL SOUTH DAKOTA ZONES. THE WARMING TREND WILL
CONTINUE ON WEDNESDAY...THOUGH STILL NEAR NORMAL FOR THIS TIME OF
YEAR...THEN COOLING FOR THE END OF THE WEEK AS ANOTHER SHORTWAVE
DROPS OUT OF THE NORTHERN ROCKIES AND INTO THE CENTRAL PLAINS ON
THURSDAY. THIS SYSTEM COULD BRING SOME LIGHT SNOW TO OUR SOUTH AND
WEST DURING THE THURSDAY TO THURSDAY NIGHT TIME FRAME...THOUGH
MODELS NOT IN THE GREATEST OF AGREEMENT WITH THIS SYSTEM.
&&
.AVIATION.../FOR THE 06Z TAF ISSUANCE/
SOUTHEAST PORTIONS OF THE FORECAST AREA...SOUTHEAST OF A YKN TO FSD
TO MML LINE WILL SEE SNOW SPREADING INTO THE AREA FROM THE SOUTH
AFTER 12Z. TEMPORARY LOWER CONDITIONS CAN BE EXPECTED UNDER THE
SCATTERED LIGHT SNOW SHOWERS. THE BEST OVERALL POTENTIAL FOR SNOW
WILL BE SOUTHEAST OF A KSUX TO SPW LINE WHERE MVFR AND IFR CEILINGS
AND VISIBILITY WILL BE LIKELY BETWEEN 18Z AND 00Z. MVFR CEILINGS
WILL LIKELY STICK AROUND THROUGH THE REMAINDER OF THE TAF PERIOD IN
THESE AREAS. THE SNOW BAND IS EXPECTED TO SHIFT NORTHEASTWARD
SATURDAY AFTERNOON...WINDING DOWN BY 00Z WEST OF I29 AND TAPERING
OFF GRADUALLY 00Z TO 06Z FROM WEST TO EAST IN NORTHWEST IOWA AND
SOUTHWEST MN.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR IAZ003-013-014-020>022-031-032.
MN...NONE.
NE...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
TONIGHT FOR NEZ014.
SD...NONE.
&&Hazardous weather outlook, Dec 3, 10:30 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CST SAT DEC 03 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1030 AM CST SAT DEC 03 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
SNOW WILL SPREAD INTO NORTHWEST IOWA...NORTHEAST NEBRASKA AND FAR
SOUTHEAST SOUTH DAKOTA BY EARLY AFTERNOON...THEN INTO SOUTHWEST
MINNESOTA BY MID AFTERNOON. THE SNOW WILL BE MODERATE TO HEAVY AT
TIMES...PRODUCING A SWATCH OF 3 TO 6 INCHES OF
ACCUMULATION...MAINLY SOUTHEAST OF A DIXON NEBRASKA TO WINDOM
MINNESOTA LINE. THE HEAVIEST SNOW IS MOST LIKELY DURING THE
AFTERNOON AND EARLY EVENING. SOME MINOR DRIFTING WILL BE POSSIBLE
WITH WIND GUSTS TO AROUND 20 MPH AT TIMES. THE MAJORITY OF THE
SNOWFALL WILL MOVE EAST OF THE AREA BY ABOUT MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Winter Weather, Dixon
- When
- December 3, 11:00 AM CST to 10:00 PM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Snow accumulated 2 to 3.5 inches, including 3.5 inches at Wakefield.
Winter Weather, Dakota
- When
- December 3, 11:00 AM CST to 10:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Snow accumulated 2 to 3 inches, including 3 inches reported at Homer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Nebraska, December 3, 20111 death · $75,000 · 8 events
- Winter Weather in Arizona, December 3 to 5, 20111 death · 1 event
- High Wind in Alaska, December 3 to 4, 2011$1.5 million · 103 kt wind · 2 events
- Winter Weather in Wisconsin, December 3 to 4, 20117 injured · $15,000 · 2 events
- Winter Storm and Winter Weather in Nebraska, December 3 to 4, 201124 events
- Heavy Snow and Winter Weather in Arizona, December 3 to 4, 2011$25,000 · 2 events
- Winter Storm in Kansas, December 3, 2011$22,000 · 4 events
- Blizzard and Winter Storm in Alaska, December 3 to 5, 201170 kt wind · 20 events
- Winter Weather in Iowa, December 3, 201111 events
- Heavy Snow in Iowa, December 3, 201110 events
- Heavy Snow and Winter Weather in Michigan, December 3 to 4, 2011$4,000 · 8 events
- Flooding and Heavy Rain in Illinois, December 3 to 6, 20116 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358341, 358342.